Aa
A
A
Close
Avatar universal

Is this GERD?

I have a strange tightness in my chest right below my sternum. I would describe it as the feeling you get when you swallow a chip that might have been a little too large. Details below....

I've been suffering through what I would call chronic heartburn for years now. My Dr prescribed prevacid and that has successfully treated the symptoms. Ive been taking about 1 pill a day and symptoms return promptly if I forget to take a dose.

Recently I ran out of prevacid on a vacation and I used acid reducer tablets which did not do as good of a job treating the symptoms. I went about 5 days without prevacid.

The next week (after being back on prevacid for a day) I started experiencing a tightness in my chest right below my sternum when I exercised. I did NOT experience shortness of breath or an overly increased heart-rate. The symptoms were much worse when I performed cardio with my arms (elliptical machine) rather then jogging or walking. The tightness went away almost immediately after I stopped exercising and I never felt any pain anywhere else in my body.

A day or two later I started feeling the tightness throughout the day, not just while exercising. My EKG was normal and my Dr could not detect any abnormal sounds from my heart. He told me to up my dosage of prevacid to 2 a day until the problem goes away.

So far (after 1.5 weeks) the symptoms have not improved and it is getting in the way of my exercise routine.

I would love any advice before I visit a specialist.

Background: 27 years old, Chronic heartburn for several years, Asthma since birth(but no attacks in many years)
Read more
Cancel
Follow
Upvote - 0
5 Answers
Page 1 of 1
Avatar universal
I have Laryngopharyngeal Reflux which is treated by the same methods as GERD or heartburn.Before i have this sickness ,I have had heartburn for several years.Then it turned to be LPR.I learned that exercise vertically like walking or jogging are better than horizontal exercise.Plz wear loose filt clothing and not to use belt.Did you raise the head of your bed up? It helps. 3"-6".You should go to see a GI.There are many sicknesses that cause the same symtoms as GERD........hang in there :)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
620923 tn?1452919248
HI...there r many symptoms that can be from GERD. But a GI dr should be able to also tell u the root cause of ur  GERD.Since this is ongoing, I would want to know the root issues here.

PPI's stop the acid from being produced...if u miss ur meds, they can overproduce and cause a flare up...this is called rebound effect...u do have to slowly back off these meds to avoid that issue.

Next u do need to modify diet and lifestyle...please see the Health Pages
http://www.medhelp.org/health_pages/list?cid=236

Doing this in addition to meds can help u  feel better and hopefully wean off the meds at some point.

"selma"
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Well the Prevacid that I've been taking twice a day has done wonders treating the heartburn pain that I normally feel but it hasnt done anything to treat the tightness that I feel in my chest.

And since it's aggravated with exercise I'm worried that it might be something else.

I'm still working through my primary Dr who I expect will end up referring me to a   Gastroenterologist (is that what GI stands for??)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I should add that my diet is a fairly healthy one.

I rarely eat fried or fatty foods. My one weakness is spicy foods. I simply cant get enough of them.

I guess I'll have to cut back :(.

I'll also try raising my bed to see if that helps.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
620923 tn?1452919248
HI ...yes GI is for a Gastroenterologist.....

Try not to eat at least 3 to 4 hrs prior to lying down....avoid dairy late in the day as it can slow the function of ur LES..... and allow the acids up into ur throat.....

Elevating ur bed should help quite a bit.

And unfortunately.,..the spicy foods should not be a main staple of ur diet....once u feel better in moderation u may be able to enjoy them.....

"selma"
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
GERD (Acid Reflux) Community Resources